Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 169, NWS Wichita, KS

July 15, 2015Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2015, 6:57 PM CDT for Russell County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2015, 6:57 PM CDT (23:57 UTC)
Expired
Jul 15, 2015, 7:30 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:58 PM CDTTSTM WND GST 652 E Gorham, KS
Jul 15, 6:58 PM CDTHAIL 12 E Gorham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KICT 152357
SVRICT
KSC167-160030-
/O.NEW.KICT.SV.W.0169.150715T2357Z-150716T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 657 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WALKER TO NEAR RUSSELL...MOVING NORTH AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3906 9904 3903 9859 3892 9862 3875 9877
      3875 9904
TIME...MOT...LOC 2357Z 180DEG 23KT 3883 9903 3883 9889 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
016 
WWUS53 KICT 160013
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUL 15 2015

KSC167-160030-
/O.CON.KICT.SV.W.0169.000000T0000Z-150716T0030Z/
RUSSELL KS-
713 PM CDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL RUSSELL COUNTY...

AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3903 9859 3892 9862 3889 9865 3890 9893
      3905 9896
TIME...MOT...LOC 0013Z 220DEG 27KT 3893 9885 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
449 
WWUS53 KICT 160028
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT WED JUL 15 2015

KSC167-160036-
/O.EXP.KICT.SV.W.0169.000000T0000Z-150716T0030Z/
RUSSELL KS-
728 PM CDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY WILL
EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY 
WINDS OF 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3903 9859 3892 9862 3889 9865 3890 9893
      3905 9896
TIME...MOT...LOC 0024Z 180DEG 23KT 3893 9885 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:25 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 15, 6:25 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT WED JUL 15 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 303 PM CDT WED JUL 15 2015

TONIGHT:
CONVECTIVE INITIATION IS POSSIBLE LATE THIS AFTERNOON/EVENING ALONG
THE LEE TROUGH AXIS FROM WESTERN KANSAS THROUGH NORTH CENTRAL
KANSAS...WHERE 0-3 KM LAPSE RATES WILL BE DRY ADIABATIC AND WEAK
CONVERGENCE IS PROGGED. SOME ACCAS AND SURFACE-BASED CUMULUS IS ALREADY
NOTED IN THIS AXIS. SPC MESOANALYSIS PAGE SUGGESTS MUCAPES ARE
ABOUT 2000-3000 J/KG AND SHOULD CONTINUE UNTIL LATER THIS
EVE...BEFORE DECLINING SOME. LOCALIZED STRONG-SEVERE WIND GUSTS
COULD ACCOMPANY THIS ACTIVITY TONIGHT GIVEN LARGE DOWNDRAFT CAPES.
OTHER STRONG-SEVERE STORMS ARE LIKELY NEAR WARM FRONT FROM SOUTH
CENTRAL NEBRASKA THROUGH WEST-CENTRAL MISSOURI WHERE SHEAR AND
INSTABILITY ARE PROGGED TO BE MUCH STRONGER. THOSE STORMS SHOULD
REMAIN NORTHEAST OF OUR AREA.

FROM THURSDAY THROUGH SATURDAY...THE UPPER RIDGE OVER THE
SOUTHERN PLAINS WILL SHIFT SLIGHTLY EAST TO THE LOWER MISSISSIPPI
VALLEY WHILE STRENGTHENING. IN ADDITION...AN UPPER TROUGH AXIS
WILL SLIDE INTO THE NORTHWESTERN STATES. THIS WILL ALLOW THE
MONSOONAL MOISTURE PLUME (VISIBLE ON WATER VAPOR IMAGERY) OVER THE
WESTERN PERIPHERY OF THE UPPER HIGH...TO SHIFT EAST OVER OUR
FORECAST AREA. SEVERAL...WEAKER AND DIFFICULT TO
TIME...PERTURBATIONS WILL BE EMBEDDED IN THIS MONSOONAL FLOW. THIS
WILL PROVIDE AT LEAST LOW CHANCES FOR PERIODIC THUNDERSTORMS. LEE
TROUGHING AND A STRONG LOW-LEVEL THERMAL RIDGE AXIS WILL KEEP
TEMPERATURES ABOVE SEASONAL AVERAGES. AFTERNOON HEAT INDICES OF
100-105 WILL BE COMMON UNLESS DEWPOINTS INCREASE. HOWEVER...WITH
MIXING PICKING UP BY FRIDAY/SATURDAY...DEWPOINTS ARE NOT EXPECTED
TO GET HIGHER THAN PRESENTLY AND MAY DROP A COUPLE OF DEGREES.

JMC

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED JUL 15 2015

VARIOUS SHORTWAVE TROUGHS ARE PROGGED TO TRAVERSE EASTWARD ACROSS
THE NORTHERN PLAINS DURING THE PERIOD. THE GFS AND ECMWF SHOW A WEAK
COLD FRONT DROPPING SOUTH INTO THE FORECAST AREA SUNDAY INTO
MONDAY...WITH THE GFS PUSHING THE FRONT SOUTH OF THE
KANSAS/OKLAHOMA BORDER...WHEREAS THE ECMWF STALLS IT IN OUR AREA.
THIS FRONT MAY BEGIN TO LIFT BACK NORTH AS A WARM FRONT SOMETIME
TUESDAY INTO WEDNESDAY...WITH MID-LEVEL HEIGHT RISES OCCURRING
OVER THE SOUTHERN PLAINS. THE FRONT WILL PROVIDE A CHANCE OF
THUNDERSTORMS ESPECIALLY SUNDAY INTO MONDAY...BEFORE CHANCES
DIMINISH TO SLIGHT FOR TUESDAY-WEDNESDAY. SOME REPRIEVE FROM THE
HEAT IS POSSIBLE MONDAY/TUESDAY BEFORE TEMPERATURES BEGIN WARMING
AGAIN TOWARD MIDWEEK.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 622 PM CDT WED JUL 15 2015

A CLUSTER OF STORMS WILL IMPACT PORTIONS OF CENTRAL KS INCLUDING
KRSL AND KSLN EARLY THIS EVENING. FLIGHT CATEGORIES MAY BRIEFLY
DROP TO MVFR/IFR UNDER THE HEAVIEST ACTIVITY WITH GUSTY WINDS OF
25+ KNOTS. OTHER STORMS MOVING OUT OF SOUTHWEST KANSAS MAY IMPACT
CENTRAL KANSAS LATE TONIGHT BUT CONFIDENCE IN HOW FAR EAST THEY
MOVE BEFORE DISSIPATING REMAINS LOW. ELSEWHERE...VFR WILL PREVAIL
WITH LIGHT SOUTHEAST WINDS INCREASING AND VEERING TO THE SOUTHWEST
ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  75  98 /  10  10  30  20
HUTCHINSON      75  99  75 100 /  10  20  30  20
NEWTON          75  97  75  98 /  10  10  30  20
ELDORADO        75  95  75  96 /  10  10  30  20
WINFIELD-KWLD   75  96  75  97 /  10   0  20  20
RUSSELL         72  99  72 100 /  60  20  20  20
GREAT BEND      73  99  73 100 /  50  20  20  20
SALINA          74 100  75  99 /  40  20  20  20
MCPHERSON       74  98  75  99 /  20  20  30  20
COFFEYVILLE     75  93  75  95 /  10  10  10  10
CHANUTE         74  92  75  93 /  10  10  20  20
IOLA            74  92  75  93 /  10  10  20  20
PARSONS-KPPF    75  93  75  94 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 3:22 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT WED JUL 15 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
322 PM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH
OF THE AREA UNTIL EARLY THIS EVENING.

ISOLATED TO WIDELY SEPARATED THUNDERSTORMS ARE EXPECTED TONIGHT
FROM WESTERN THROUGH NORTH CENTRAL KANSAS. LOCALIZED STRONG TO
SEVERE WIND GUSTS OF 50 TO 65 MPH...NICKEL SIZE HAIL...AND
DOWNPOURS WILL BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH
OF THE AREA DURING THE AFTERNOON HOURS THURSDAY THROUGH SUNDAY.

HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
INTO THE WEEKEND....MAINLY DURING THE EVENING AND OVERNIGHT. A
MORE WIDESPREAD CHANCE OF THUNDERSTORMS ARRIVES ON SUNDAY NIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS MAY PRODUCE HAIL CLOSE TO ONE INCH IN DIAMETER AND
WIND GUSTS OF 55 TO 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 15, 6:11 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUL 15 2015

KSZ047-152345-
BARTON KS-
611 PM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER OLMITZ...OR NEAR OTIS...MOVING
  NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOISINGTON...OLMITZ...GALATIA AND SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3870 9894 3870 9864 3852 9863 3846 9900
      3857 9901
TIME...MOT...LOC 2309Z 231DEG 9KT 3850 9897

HOWERTON
Special weather statement, Jul 15, 6:47 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT WED JUL 15 2015

KSZ032-160015-
RUSSELL KS-
647 PM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 7 MILES
  SOUTHEAST OF WALKER...MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...MILBERGER AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3894 9904 3895 9880 3874 9876 3870 9901
      3870 9904
TIME...MOT...LOC 2346Z 192DEG 40KT 3879 9898

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:05 AM CDTSpecial Weather StatementICTRussell40 min
Jul 15, 2:52 AM CDTSpecial Weather StatementICTRussell38 min
Jul 15, 3:04 AM CDTSpecial Weather StatementICTLincoln56 min
Jul 15, 3:08 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell67 min
Jul 15, 3:23 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice37 min
Jul 15, 3:31 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline59 min
Jul 15, 4:23 AM CDTSpecial Weather StatementICTSaline52 min
Jul 15, 4:27 AM CDTSpecial Weather StatementICTMcPherson33 min
Jul 15, 6:11 PM CDTSpecial Weather StatementICTBarton34 min
Jul 15, 6:47 PM CDTSpecial Weather StatementICTRussell28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.